Shake me and I Rattle – The Pros and Cons of Mental Health Medication. (Mental Health Awareness Week – Day 2)

I was sixteen the first time a GP handed me a prescription for antidepressants and sent me on my less than merry way.  It was the mid 90’s, it was Prozac nation and these magic pills were going to make me feel better. There was no questioning that I remember from the GP about my mood, no referral on to anyone who may have been able to teach me techniques to help me manage. I had a fair bit going on at that time, due to familial disharmony I was living away from the family home but I plodded on. I didn’t understand how medication worked and so when I didn’t feel great after a couple of days I stopped taking them, I think I had anticipated them working like paracetamol for a headache; instant cure.

Speaking with people who were around me back then it seems I had a lengthy period of unmedicated depression, we joked and called it my hermit phase because I didn’t leave the house.

Over the next decade I had a couple of periods of depression whereby my GP would prescribe an SSRI and after a few weeks I would feel fantastic so I would stop taking them and enjoy life for a bit, in hindsight periods of hypomania. I was the life and soul of the party and self medicated in the extreme. None of the antidepressants I was given had horrendous side effects that I can remember but I never took them long enough to experience this to be fair

When I was 25 I got married and we had our daughter soon after which is when I started with other medications which I had not taken before. The first five weeks after she was born I raced around manically for five weeks, I decorated every room, spent a fortune and even threw a dinner party each night for three weeks until I sank into the deepest of depressions. This was my first contact with secondary mental health services.

The depression was debilitating after the recent energised weeks so my husband and I sought help. I was prescribed an SSRI to little effect and my thoughts became darker and darker, to a place where ending my own life went from a terrifying prospect to my ‘only option’. Fast forward to a hospital admission and I was prescribed V20140227-231508.jpgenlafaxine which alongside ECT ensured my daughter still had a mum to grow up with. This wonder drug really helped my depression however there is as always the ying and the yang… my clothes all had to be black because the excessive sweating was horrendous. I was given medication for the sweating which helped but that made my mouth dry which meant I drank loads which meant in turn I had to pee loads but I couldn’t really ask for meds to combat the side effects from the meds I took to combat the side effects now could I?!?!?!

After a period of wellness it as time to come off the Venlafaxine… Oh. My. Word. It took me 10 months to withdraw from this wonder drug which had saved my life. I felt physically ill with sweats, shakes, nausea, head zaps and eye/balance issues. I was still thankful for the life it had given me back but goodness those 10 months were hard.

I have tried other drugs over the years to treat different symptoms, one particularly sticks in my mind that was for anxiety but left me feeling like I had insects crawling all over me. I have never been a fan of any medication which would sedate or slow me down hence never being a fan of benzo’s however I grew to know over the years when to use some diazapam when my thoughts would begin to speed up, I self managed through a combination of this and non-meds techniques. It was really flipping hard work but diazapam in that sense preserved my dignity and kept me going providing I was strict with myself. It was suggested I consider lithium at this point. No chance I wasn’t taking that I knew about the side effects.

During my last episode of severe depression I was prescribed an SSRI and an antipsychotic in addition to lithium and alongside ECT. I was too unwell to consent ether way re the lithium but wow it has been wonderful, life changing. Yes it is a bit of a pain having blood tests etc but it just takes away the need for me to ‘put the effort in’, I felt so relaxed in my mood.

The antipsychotic I was prescribed was given to me partly because my depression had left me in the frightening depths of psychosis but also as a mood stabilizer. The sedation caused by this drug was so intense I was desperate to stop it as soon as possible which with agreement I did and stayed on the SSRI and lithium. Aside from the sedation the main side effect I experienced was weight gain; I gained five stone in four months which I am still carrying and I hate it. I can’t bear my reflection. I can’t bear trying on clothes. I feel hidious, ironic really that medication to treat how I feel made me feel so bad.  All was good for a while with no significant side effects… I was living the psych meds dream!!!

Then the SSRI, along with some stressful situations found that the lithium was no longer enough to hold them in check and mania didn’t just creep up on my it jumped out the cupboard and shouted ta da with added jazz hands. The SSRI was swiftly stopped and a combination of antipsychotics, large doses of benzo’s, sleeping tablets and of course still the lithium. The pills did their job and the mania subsided but the sedation from the antipsychotic felt like it was ruling my life. I had bruises on the tops of both arms whereby my co-ordination was impaired through sedation that I kept missing the gap when walking through door frames. I went back to work and was literally putting every ounce of energy into functioning 9-5 Monday to Friday, outside of that I did nothing. My hubby did the cooking/cleaning/washing/ironing, I was useless and determined to get the consultant to stop it. She agreed to swap it for another antipsychotic which also acts as a mood stabilizer as a second to the lithium but is far less sedating so last week the I started the swap.

Aaaaaaargh I didn’t sleep properly for nights last week and don’t get me started on the nausea. My brain is still going fifty to the dozen but the nausea/sickness is subsiding. To have energy again is amazing. There is no way I could have considered blogging each day during Mental Health Awareness Week whilst still on the last meds. I feel a little shaky and tremulous but that seems a small price to pay for stability. There is a sense of relief that despite the cocktail of side effects I still experience my illness is being treated and therefore hopefully the big episodes can be avoided.

So you see shake me and I will rattle but it is about finding a treatment regime where the benefits outweigh the risk of not taking them and for me personally I have too much to lose by not taking them. It does give me a great insight I feel into why so many service users I come across at work choose to stop their medication ‘not concordance’ (or non compliance for those stuck in a Quantum Leap scenario in 1984) as it tends to be noted. The side effects are often an illness in themselves, mental health meds may be marvelous for treating mental illness but they make people fat, sometimes give diabetes, give anxiety at times, leave people nauseous and I’m not even going there with the bowel issues. I hope this insight into meds has given you food for thought especially if you are a prescriber.

2 thoughts on “Shake me and I Rattle – The Pros and Cons of Mental Health Medication. (Mental Health Awareness Week – Day 2)

  1. It’s almost like reading my own story which is hard as I don’t like the thought of someone else feeling the same way but it’s also comforting knowing I’m not alone. I remember the withdrawal from venladaxine, I’m still struggling with memory loss whether be from ECT or the illness, the shakes, weight and bowel issues…..it’s awful and right now I honestly couldn’t tell you if my meds are working like they should due to how I feel but I’m scared as I think this is the last meds combo that psych can try😢

    Like

  2. I didn’t know it was mental health awareness week! I’ve definitely had some weird experiences with SSRI’s. Venlafaxine(did I spell that right?) made me feel great, but it also increased my desire to drink, like to the point I couldn’t quite, which as a recovering alcoholic was not the best. Now I’m on wellbutrin and not drinking. Also known as happy and sober!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s